New Mexico, 2011

Hail in New Mexico, September 14, 2011

September 14, 2011 · NWS ABQ · 1 event in 1 county or zone

A cold front dropping south across the eastern plains and an approaching storm system from the west combined to create widespread showers and thunderstorms over eastern New Mexico. One of these storms became severe in Curry County, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A cold front dropping south across the eastern plains and an approaching storm system from the west combined to create widespread showers and thunderstorms over eastern New Mexico. One of these storms became severe in Curry County, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 14, 2:18 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 14, 2:18 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT WED SEP 14 2011

.DISCUSSION...DYNAMIC WEATHER PATTERN IS CURRENTLY UNFOLDING OVER
NEW MEXICO. THE UPPER LOW HAS BEEN STUBBORN TO PUSH EAST OF
CALIFORNIA...AND IS MOVING A BIT SLOWER THAN MODELS WERE
INDICATING WHILE KEEPING A BETTER SYMMETRY AND CLOSED CIRCULATION.
THIS HAS KEPT DIFFLUENT SOUTHWESTERLY FLOW OVER NEW MEXICO WITH
SOME UPPER LEVEL DYNAMIC FORCING THAT WAS ALLUDED TO EARLIER THIS
MORNING IN THE PREVIOUS DISCUSSION. BEST WAVE OF FORCING HAS
PUSHED NORTH OF THE COLORADO BORDER...BUT SOME ISOLATED TO
SCATTERED CELLS ARE STILL BEING DRIVEN OVER THE SOUTHERN HALF OF
THE STATE AS WELL. THESE SOUTHERN STORMS ARE BEING ENHANCED SOME
BY MORE INSTABILITY THAT HAS OCCURRED UNDER SPOTTY CLEARINGS.
STORMS ARE PUSHING QUICKLY TO THE NORTHEAST...AND THOSE OVER THE
EAST CENTRAL PLAINS HAVE MET UP WITH THE SURFACE FRONT...TURNING
STRONG TO SEVERE. IT APPEARS THAT STORMS WILL BECOME MORE ELEVATED
AND WEAKER ONCE INTO THE MORE STABLE POST FRONTAL ZONE OF THE
FARTHER NORTHEASTERN PLAINS. THUS AREAS ALONG AND NEAR THE
BOUNDARY WILL BE OF MOST CONCERN REGARDING HAIL AND WIND THREATS.
THIS AREA SHOULD SPREAD FARTHER SOUTH INTO THE EVENING WITH THE
SEVERE THREAT TAPERING OFF INTO THE LATE EVENING. BY THIS TIME THE
EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN SHOULD SEE ENOUGH
UPSLOPE TO AID IN PRECIPITATION DEVELOPMENT. THE WESTERN ZONES
WILL LIKELY OBSERVE SOME DECREASE IN COVERAGE BY THE LATE
EVENING...BUT SOME REMNANT DIFFLUENCE/JET DYNAMICS WILL KEEP
THINGS FROM DYING OFF COMPLETELY.

EARLIER THE FRONT SEEMED TO BE ON A SPEEDIER PROGRESSION INTO THE
NORTHEAST AS THE UPPER LOW HUNG BACK FARTHER WEST...BUT THE FRONT
HAS SHOWN SOME DRASTIC LOSS IN SPEED OVER THE PAST COUPLE OF
HOURS. THIS POSES ENORMOUS DIFFICULTY IN PINPOINTING THE ARRIVAL OF
THE BOUNDARY THROUGH THE GAPS/CANYONS OF THE CENTRAL MOUNTAIN
CHAIN...BUT HAVE HEDGED TOWARD OR JUST SLIGHTLY AFTER THE MIDNIGHT
HOUR IN THE MIDDLE RIO GRANDE VALLEY. DESPITE A LACK OF CONTINUITY
IN THE ARRIVAL TIME...THE SPEEDS HAVE BEEN FAIRLY
CONSISTENT...LOOKING TO STAY BELOW WIND ADVISORY CRITERIA.

THE BOUNDARY IS EXPECTED TO MAKE TO THE CONTINENTAL DIVIDE BEFORE
MID DAY THURSDAY. EAST SLOPE AREAS OF THE CENTRAL MOUNTAIN CHAIN
WILL REMAIN IN AN UPSLOPE FLOW REGIME THAT SHOULD KEEP GENEROUS
SHOWER AND ISOLATED STORM COVERAGE ONGOING WHILE THE EASTERN
SLOPES OF THE JEMEZ...WEST CENTRAL...AND SOME SOUTHWESTERN
MOUNTAINS UTILIZE THE UPSLOPE FLOW FOR ADDITIONAL STORM GENESIS.
SOME DECENT SHEAR PROFILES WILL ALSO BE IN PLACE OVER MUCH OF THE
CENTRAL TO WESTERN SECTIONS OF NEW MEXICO...LEADING TO SOME STRONG
AND PERHAPS SEVERE STORMS ROLLING OFF OF THE DIVIDE. IN THE EAST
THE POST FRONTAL AIRMASS WILL HAVE STABILIZED SIGNIFICANTLY IN THE
EASTERN PLAINS...AND THIS SHOULD KEEP THINGS MORE STRATIFORM THAN
CONVECTIVE. TEMPERATURES WILL BE THE OTHER NOTABLE...STRUGGLING TO
REACH THE LOW 60S IN SOME OF THE NORTHEASTERN PLAINS THURSDAY
AFTERNOON. THE ENTIRE FORECAST AREA WILL RUN 5 TO 20 DEGREES BELOW
NORMAL...WITH MOST OF THE EASTERN PLAINS OBSERVING THE GREATEST
ANOMALIES.

A HINT OF SOUTHWESTERLY FLOW IS PROGGED BY THE MODELS FOR FRIDAY
WITH THE REMNANTS OF THE AFOREMENTIONED UPPER LOW SHEARING APART.
SURFACE WINDS WILL VEER WITH A SOUTH SOUTHWEST COMPONENT OBSERVED
OVER MOST AREAS...AND THIS WILL CONSEQUENTLY ALLOW TEMPERATURES TO
BEGIN REBOUNDING. READINGS WILL STILL RUN SLIGHTLY BELOW NORMAL
THOUGH...AND NO MAJOR FOCUS FOR PRECIPITATION IS EXPECTED OTHER
THAN SOME DIURNAL HEATING AND WEAK POSITIVE VORTICITY ADVECTION
OVER SOME OF THE NORTHERN ZONES.

THIS WEEKEND...THINGS LOOK EVEN QUIETER. THE UPSTREAM TROUGH THAT
WAS ADVERTISED TO TAKE SHAPE APPEARS TO BE ON HIATUS...AND DRIER
AIR WITHIN THE LIGHTER WEST SOUTHWEST FLOW ALOFT WILL PUT THE
KIBOSH ON ANY ROBUST STORM DEVELOPMENT. THE FLOW WILL THEN TURN
NORTHWESTERLY WITH THE POTENTIAL FOR A BACK DOOR FRONTAL PUSH
BY SUNDAY OR EARLY NEXT WEEK. HIGH AMPLITUDE RIDGE TAKES SHAPE
THEREAFTER.

&&

.AVIATION...ACTIVE AFTERNOON AND EVENING ANTICIPATED ACROSS MUCH
OF NEW MEXICO EXCEPT PERHAPS THE NORTHWEST. SURFACE COLD FRONT
LOCATED OVER THE NORTHEAST PLAINS WILL GRADUALLY PUSH SOUTH AND
WEST. DYNAMICS FROM THE UPPER LOW OVER NORTHERN ARIZONA WILL
INTERACT WITH THE BOUNDARY TO PRODUCE SCATTERED SHOWERS AND STORMS
FROM THE RIO GRANDE VALLEY WEST TO ARIZONA. SHOWERS AND STORMS
WILL BE NUMEROUS FROM THE CENTRAL MOUNTAIN CHAIN EAST ACROSS THE
HIGHLANDS AND PLAINS. SOME OF THE STORMS COULD BE SEVERE WITH
DOWNBURST WINDS...HAIL AND TORRENTIAL DOWNPOURS THE MAIN THREATS.
MVFR TO IFR CIGS AND VSBYS WILL BE POSSIBLE ALONG WITH MOUNTAIN
OBSCURATIONS. MOST TAF SITES WILL BE IMPACTED BUT TO WHAT DEGREE
IS UNCERTAIN. WILL MAINTAIN VICINITY AND TEMPO GROUPS BUT
AMENDMENTS MAY BE NEEDED AS TRENDS CHANGE. LATER TONIGHT INTO
THURSDAY EXPECT LOW CLOUDS...LIGHT RAIN/SHOWERS AND SOME FOG FROM
THE CENTRAL MOUNTAINS EAST. REDUCED VSBYS AND CIGS EXPECTED. THE
COLD FRONT WILL RACE THROUGH THE GAPS OF THE CENTRAL MOUNTAIN
CHAIN AND PRODUCE A MODERATE TO STRONG EAST CANYON WIND EVENT AT
KABQ.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. KW

&&

.FIRE WEATHER...SCATTERED SHOWERS AND STORMS THE REMAINDER OF
TODAY AND TONIGHT WEST OF THE CENTRAL MOUNTAIN CHAIN WITH NUMEROUS
STORMS EXPECTED OVER THE EAST AND NORTHEAST WHERE WETTING RAINFALL
POTENTIAL WILL BE GREATEST. SOME OF THE STORMS MAY ALSO REACH
SEVERE CRITERIA PRODUCING HAIL...DOWNBURST WINDS...TORRENTIAL
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE STRONG COLD
FRONT WILL RACE WEST ACROSS THE HIGHLANDS LATER TODAY AND THROUGH
THE GAPS OF THE CENTRAL MOUNTAIN CHAIN TONIGHT. A MODERATE TO
STRONG EAST CANYON WIND EVENT IS ANTICIPATED ESPECIALLY WITHIN THE
ABQ METRO AREA. THE FRONTAL PASSAGE WILL BRING A SURGE OF MOISTURE
ALL THE WAY TO THE CONTINENTAL DIVIDE WITH EXCELLENT HUMIDITY
RECOVERIES EXPECTED.

LOW LEVEL MOISTURE...SHOWER AND THUNDERSTORM CHANCES WILL STICK
AROUND ON THURSDAY BEFORE THE WESTERLIES BEGIN TO TAKE OVER BY
FRIDAY AND THROUGH THE WEEKEND. AN OVERALL DRYING TREND WILL TAKE
PLACE BY THE WEEKEND WITH A RETURN TO WARMER TEMPERATURES. A WEAK
BACKDOOR COLD FRONT COULD EDGE INTO THE FAR NORTHEAST PLAINS ON
SUNDAY PROVIDING AN ISOLATED STORM THREAT BUT OTHER THAN THAT...RAIN
CHANCES LOOK MINIMAL THROUGH AT LEAST THE END OF NEXT WEEK.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  71  51  72 /  30  30  20  20
DULCE...........................  44  65  43  66 /  40  40  30  30
CUBA............................  46  64  45  67 /  50  50  40  30
GALLUP..........................  48  69  47  71 /  30  30  20  20
EL MORRO........................  44  66  43  68 /  30  40  30  20
GRANTS..........................  47  68  47  70 /  40  50  30  20
QUEMADO.........................  46  70  46  71 /  30  30  30  20
GLENWOOD........................  53  79  54  79 /  30  20  20  20
CHAMA...........................  39  60  36  60 /  50  50  40  40
LOS ALAMOS......................  47  62  46  67 /  50  40  30  30
PECOS...........................  45  61  44  66 /  80  50  40  30
CERRO/QUESTA....................  43  62  40  64 /  60  50  40  30
RED RIVER.......................  36  55  36  57 /  90  60  50  40
ANGEL FIRE......................  37  57  33  60 /  80  60  40  30
TAOS............................  47  64  42  67 /  60  40  30  30
MORA............................  46  59  42  66 /  90  60  50  30
ESPANOLA........................  45  69  45  73 /  50  40  30  20
SANTA FE........................  49  64  47  68 /  50  50  40  20
SANTA FE AIRPORT................  51  66  50  71 /  40  50  30  20
ALBUQUERQUE FOOTHILLS...........  54  69  54  73 /  30  30  30  20
ALBUQUERQUE HEIGHTS.............  57  71  57  74 /  30  30  30  20
ALBUQUERQUE VALLEY..............  53  74  51  76 /  30  30  30  20
ALBUQUERQUE WEST MESA...........  53  74  52  76 /  30  30  30  20
LOS LUNAS.......................  53  76  51  78 /  30  30  30  20
RIO RANCHO......................  55  73  54  76 /  30  30  30  20
SOCORRO.........................  58  80  57  79 /  30  30  30  20
SANDIA PARK/CEDAR CREST.........  43  69  42  72 /  60  50  50  30
TIJERAS.........................  54  71  51  73 /  60  50  40  20
MORIARTY/ESTANCIA...............  50  67  47  73 /  70  50  50  30
CLINES CORNERS..................  48  60  48  70 /  80  60  50  30
GRAN QUIVIRA....................  50  72  53  73 /  50  50  40  30
CARRIZOZO.......................  55  76  55  76 /  40  40  30  20
RUIDOSO.........................  49  66  50  68 /  50  50  50  30
CAPULIN.........................  46  58  45  72 /  90  50  30  20
RATON...........................  49  63  47  75 /  90  50  40  20
SPRINGER........................  49  63  49  76 /  80  50  30  20
LAS VEGAS.......................  47  59  47  70 /  90  50  40  30
CLAYTON.........................  48  62  51  77 /  90  40  30  20
ROY.............................  50  59  52  74 /  80  50  30  20
CONCHAS.........................  53  62  55  80 /  80  40  30  20
SANTA ROSA......................  51  60  55  79 /  70  40  40  30
TUCUMCARI.......................  54  63  57  81 /  80  40  30  20
CLOVIS..........................  53  64  55  77 /  70  40  30  20
PORTALES........................  52  65  54  78 /  70  40  30  20
FORT SUMNER.....................  55  66  56  80 /  70  40  40  20
ROSWELL.........................  61  72  59  83 /  50  50  40  30
PICACHO.........................  57  69  56  79 /  50  50  50  30
ELK.............................  53  66  51  75 /  50  50  50  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52/17
Hazardous weather outlook, Sep 14, 4:53 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT WED SEP 14 2011

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A POTENT BACK DOOR COLD FRONT AND AN UPPER LEVEL LOW PRESSURE
SYSTEM SLOWLY CROSSING THE CENTRAL AND SOUTHERN ROCKIES WILL
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAIN TODAY
AND ESPECIALLY TONIGHT. THE HEAVIEST RAIN WILL FAVOR THE NORTHERN
MOUNTAINS AND PARTS OF EAST CENTRAL AND NORTHEAST NEW MEXICO THIS
AFTERNOON...THEN MUCH OF THE AREA EAST OF THE CENTRAL MOUNTAIN
CHAIN SHOULD RECEIVE FROM 0.5 TO 1.5 INCHES OF RAIN TONIGHT.
LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE WITH THE POTENTIAL FOR
FLASH FLOODING. FURTHER...A FEW STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE SOUTHEAST OF LAS VEGAS TO AROUND CONCHAS...SANTA
ROSA...FORT SUMNER...CLOVIS AND PORTALES THIS AFTERNOON. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST
ACROSS CENTRAL AND NORTHERN NEW MEXICO ON THURSDAY. SOME
THUNDERSTORMS MAY TURN SEVERE THURSDAY AFTERNOON AND POSSIBLY INTO
THE EVENING ACROSS THE CENTRAL AND SOUTH CENTRAL HIGHLANDS...SOUTH
CENTRAL MOUNTAINS AND LOWER RIO GRANDE VALLEY. AGAIN...LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON DUE TO THE
POTENTIAL FOR SEVERE THUNDERSTORMS IN SAN MIGUEL...GUADALUPE...QUAY
DE BACA...CURRY...ROOSEVELT AND CHAVES COUNTIES. SPOTTER
ACTIVATION MAY ALSO BE REQUIRED THURSDAY AFTERNOON AND EARLY
EVENING IN GUADALUPE...TORRANCE...SOCORRO...LINCOLN AND SOUTHWEST
CHAVES COUNTIES DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS.

44

In the hours before

Special weather statement, Sep 14, 2:48 PM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT WED SEP 14 2011

NMZ519-521-142215-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
348 PM MDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BERNALILLO...
NORTHEASTERN VALENCIA AND EXTREME NORTHWESTERN TORRANCE COUNTIES
THROUGH 415 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MEADOW LAKE...OR ABOUT 9 MILES EAST OF LOS
LUNAS...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MEADOW LAKE.

&&

LAT...LON 3495 10666 3497 10634 3468 10651 3467 10663
      3470 10668
TIME...MOT...LOC 2149Z 198DEG 22KT 3480 10658

GUYER
Special weather statement, Sep 14, 2:59 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
359 PM MDT WED SEP 14 2011

NMZ505-506-142230-
WEST CENTRAL MOUNTAINS-WEST CENTRAL PLATEAU-
359 PM MDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCKINLEY COUNTY THROUGH
430 PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LUPTON...OR ABOUT 18 MILES
NORTH OF ZUNI PUEBLO...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...WHITEWATER...VANDERWAGEN AND
MENTMORE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3558 10882 3539 10871 3519 10870 3521 10899
      3524 10906 3540 10906
TIME...MOT...LOC 2200Z 245DEG 17KT 3533 10894

GUYER
Special weather statement, Sep 14, 3:53 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
453 PM MDT WED SEP 14 2011

NMZ532-534-535-142315-
CURRY COUNTY-EASTERN SAN MIGUEL COUNTY-QUAY COUNTY-
453 PM MDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN SAN
MIGUEL...CENTRAL QUAY AND NORTHEASTERN CURRY COUNTIES THROUGH 515 PM
MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WHEATLAND...OR ABOUT 21
MILES SOUTHEAST OF TUCUMCARI...MOVING EAST AT 20 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED ALONG INTERSTATE 40 NEAR GLENRIO.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...WHEATLAND...GRADY...SAN JON...
BROADVIEW...GLENRIO...BELLVIEW AND BARD.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3475 10373 3524 10375 3531 10303 3467 10303
TIME...MOT...LOC 2252Z 259DEG 18KT 3501 10339

GUYER
Special weather statement, Sep 14, 4:43 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 PM MDT WED SEP 14 2011

NMZ534-535-150015-
CURRY COUNTY-QUAY COUNTY-
543 PM MDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND NORTHEASTERN
CURRY COUNTIES THROUGH 615 PM MDT...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 6 MILES NORTHWEST OF BELLVIEW...OR ABOUT 34 MILES
NORTH OF CLOVIS...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BELLVIEW AND GLENRIO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3466 10303 3466 10304 3472 10342 3513 10332
      3519 10305 3518 10304
TIME...MOT...LOC 2343Z 273DEG 17KT 3490 10312

GUYER
Special weather statement, Sep 14, 4:48 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 PM MDT WED SEP 14 2011

NMZ527-528-150030-
FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA-
548 PM MDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY THROUGH
630 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF RATON CREWS AIRPORT...OR ABOUT 14
MILES SOUTHWEST OF RATON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...RATON...RATON CREWS AIRPORT...
SUGARITE AND SUGARITE CANYON STATE PARK.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3661 10451 3662 10467 3672 10479 3700 10478
      3700 10409
TIME...MOT...LOC 2349Z 213DEG 17KT 3676 10459

GUYER
Special weather statement, Sep 14, 6:03 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 PM MDT WED SEP 14 2011

NMZ534>536-150130-
CURRY COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
703 PM MDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...SOUTHERN
QUAY AND WESTERN CURRY COUNTIES THROUGH 730 PM MDT...

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF MELROSE...OR ABOUT 22 MILES
WEST OF CLOVIS...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CANNON AFB...RANCHVALE...
WHEATLAND...FORREST AND PORTAIR.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3496 10336 3423 10320 3432 10364 3462 10386
TIME...MOT...LOC 0104Z 249DEG 25KT 3453 10352

GUYER

The radar

The Cannon AFB radar (KFDX), 23 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Curry

When
September 14, 6:03 PM MST
Where
Curry County, Melrose
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.430, -103.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332898.